A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.
Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.
According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use
Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.
Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.
Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.
IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:
· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.
· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.
· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.
· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.
· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.
· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).
· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.